Alert archive / North Carolina / Special Marine Warnings in 2011

Special Marine Warning 21, NWS Newport/Morehead City, NC

May 23, 2011

NWS Newport/Morehead City, NC issued this special marine warning at May 23, 2011, 11:13 AM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 11:13 AM EDT (15:13 UTC)
Expired
May 23, 2011, 12:00 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

The radar

The Morehead City radar (KMHX), 45 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WHUS52 KMHX 231513
SMWMHX
AMZ135-231600-
/O.NEW.KMHX.MA.W.0021.110523T1513Z-110523T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  PAMLICO SOUND OVER ATLANTIC OFFSHORE WATERS...
  INCLUDING ORIENTAL...THE MOUTH OF THE NEUSE RIVER AND THE MOUTH OF
  THE PAMLICO RIVER...

* UNTIL NOON EDT

* AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
  FROM THE MOUTH OF THE PAMLICO RIVER TO ORIENTAL...MOVING EAST AT 25
  KNOTS.

* THESE STRONG THUNDERSTORMS WILL BE NEAR
  OVER THE MOUTH OF THE NEUSE RIVER BY 1125 AM EDT
  5 NM SOUTHWEST OF THE CENTER OF THE PAMLICO SOUND BY 1155 AM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3489 7631 3495 7651 3499 7653 3497 7657
      3502 7675 3506 7671 3506 7667 3513 7664
      3511 7673 3512 7676 3513 7676 3539 7637
      3522 7579
TIME...MOT...LOC 1513Z 290DEG 25KT 3530 7636 3508 7668

$$

AUSTIN
1 follow-up statement
787 
FZUS72 KMHX 231539
MWSMHX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1139 AM EDT MON MAY 23 2011

AMZ135-231600-
/O.CON.KMHX.MA.W.0021.000000T0000Z-110523T1600Z/
1139 AM EDT MON MAY 23 2011

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL NOON EDT...

FOR THE FOLLOWING AREA...
PAMLICO SOUND OVER ATLANTIC OFFSHORE WATERS...
INCLUDING ORIENTAL...THE MOUTH OF THE NEUSE RIVER AND THE MOUTH OF
THE PAMLICO RIVER...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR
GREATER FROM 11 NM WEST OF THE CENTER OF THE PAMLICO SOUND TO THE
MOUTH OF THE NEUSE RIVER...OR FROM 11 NM SOUTHEAST OF SWANQUARTER TO
4 NM SOUTH OF THE MOUTH OF THE NEUSE RIVER...MOVING EAST AT 25 KNOTS.

THESE STRONG THUNDERSTORMS WILL BE NEAR
  5 NM SOUTHWEST OF THE CENTER OF THE PAMLICO SOUND BY NOON EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3489 7631 3495 7651 3499 7653 3497 7657
      3502 7675 3506 7671 3506 7667 3513 7664
      3511 7673 3512 7676 3513 7676 3539 7637
      3522 7579
TIME...MOT...LOC 1540Z 290DEG 25KT 3524 7614 3502 7646

$$

AUSTIN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at May 23, 10:21 AM EDT, 52 minutes earlier.

Area forecast discussion, May 23, 10:21 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1021 AM EDT MON MAY 23 2011

.SYNOPSIS...
WEAK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH
CENTRAL EASTERN NORTH CAROLINA THIS MORNING. ANOTHER WEAK AREA OF
LOW PRESSURE WILL CROSS FROM WEST TO EAST LATE THIS AFTERNOON.
OTHERWISE...HIGH PRESSURE WILL REMAIN CENTERED SOUTHEAST OF THE
CAROLINAS THROUGH THIS WEEK WITH A WEAK TROUGH OF LOW PRESSURE
LINGERING INLAND. A COLD FRONT WILL SLOWLY APPROACH THE AREA BY
LATE NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM MONDAY...WEAK SHOWERS AND THUNDERSTORMS CURRENTLY
CENTERED ACROSS WESTERN CRAVEN AND BEAUFORT COUNTIES WILL
CONTINUE TO PUSH EAST-SOUTHEAST THIS MORNING. THESE STORMS HAVE
POSSESSED FREQUENT LIGHTNING AT TIMES BUT APPEAR TO REMAIN LOW
TOPPED AND THUS NO REPORTS OF HAIL OR DAMAGING WINDS. EXPECT THIS
SCENARIO TO CONTINUE WITH THESE WEAK STORMS THROUGH THIS MORNING
AS THE STORMS APPROACH THE PAMLICO SOUND. SKIES WILL IMPROVE TO
MOSTLY SUNNY BEHIND THE STORMS THROUGH MIDDAY...THEN CLOUDS WILL
BE ON THE INCREASE FROM WEST TO EAST AS ANOTHER WEAK AREA OF LOW
PRESSURE APPROACHES FROM THE WEST. NAM12 DOES NOT PICK UP ON THIS
WEAK VORTMAX...ALTHOUGH RUC12/HRRR ARE IN GOOD AGREEMENT WITH
SHORTWAVE APPROACH FOR WESTERN ZONES AROUND 23Z...LASTING THROUGH
ABOUT 03/04Z BEFORE PUSHING OFFSHORE. THE STORM PREDICTION
CENTER'S LATEST CONVECTIVE OUTLOOK PLACES OUR NORTHWESTERN AND
NORTHERN ZONES IN THE SLIGHT RISK CATEGORY WITH ALL OTHER COUNTIES
IN GENERAL THUNDER RISK. BIGGEST THREAT REMAINS SMALL HAIL AND
DAMAGING WINDS WITH SEVERE THUNDERSTORMS.

MORNING UPDATE...MAINLY TWEAKED WX/POPS TO ACCOUNT FOR ONGOING
CONVECTION AND ITS PROPAGATION THROUGH THE CWA. BUMPED UP HOURLY
TEMPS AS THEY ARE RISING FASTER THAN PREVIOUSLY FORECAST...STILL
EXPECT UPPER 80S TO LOWER 90S INLAND ALONG THE COASTAL PLAIN
COUNTIES...WITH LOW TO MID 80S ALONG THE COAST AND OUTER BANKS.

PREVIOUS DISCUSSIONS...
AS OF 7 AM MONDAY...REPORT FROM IMET ON THE PAINS BAY FIRE INDICATES
SOME AREAS OF THICK SMOKE AND WILL ISSUE A SPS FOR REDUCED VSBYS
ON MAINLAND AND OUTER BANKS DARE COUNTIES.

AS OF 230 AM MONDAY...CONVECTION HAS MOVED STEADILY ACROSS THE
PIEDMONT TO EAST OF RALEIGH EARLY THIS MORNING. DESPITE RATHER
UNSTABLE AIRMASS IN PLACE...STORMS ARE STARTING TO LOSE STEAM AND
THINK THEY MAY JUST CLIP OUR FAR NORTHWESTERN COUNTIES THROUGH 5
AM. THESE STORMS ARE IN ASSOCIATION WITH A MID-LEVEL SHORTWAVE
CROSSING EASTERN NORTH CAROLINA AT THE PRESENT TIME. ANOTHER
RATHER STRONG SHORTWAVE IS POISED TO MOVE ACROSS THE REGION LATER
TODAY PER LATEST GFS AND LOCAL ARW. GIVEN HOT TEMPS AND UNSTABLE
AIRMASS...WILL HAVE A SMALL POP IN THROUGHOUT THE DAY TODAY
RANGING FROM 30 PCT NORTH TO 20 PCT SOUTH AS CANNOT RULE OUT AN
ISOLATED TSTM IN MOST ANY LOCATION LATER TODAY. MAX TEMPS TODAY
WILL RANGE FROM NEAR 80 ON THE OUTER BANKS TO NEAR 90 OVER THE FAR
SOUTHWESTERN COUNTIES. AS SECONDARY SHORTWAVE CROSSES THE REGION
TONIGHT INTO EARLY TUESDAY...WILL KEEP LOW CHC POPS IN FOR EARLY
TONIGHT OVER MAINLY THE NORTHERN HALF OF THE CWA. A WARM MUGGY
NIGHT UPCOMING WITH MINS WITHIN A COUPLE OF DEGREES OF 70.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 315 AM MONDAY...DRIER AND HOTTER CONDITIONS EXPECTED ON TUE
AS HTS BUILD AND 850MB TEMPS SOAR TO 20 DEGREES C. HEAT INDICES
WILL REACH THE 100 DEGREE MARK IN SOME INLAND LOCALES DURING THE
AFTERNOON HOURS...DUE TO MAX T'S IN THE MID 90S AND TD VALUES WELL
INTO THE 60S. MORE SHORTWAVE ENERGY MAY SPARK A FEW THUNDERSTORMS
ON TUE EVENING IN FAST WEST TO EAST FLOW REGIME...AND INHERITED
SMALL POPS ACROSS NRN CWA LOOK REASONABLE.

WED WILL BE ANOTHER DRY AND HOT DAY...AS UPPER RIDGING DEVELOPS
FURTHER AND HTS RISE IN RESPONSE TO APPROACHING MID CONUS CLOSED
LOW. HEAT INDICES WILL ONCE AGAIN REACH 100 ACROSS THE INLAND
COUNTIES OF E NC.

FOR THUR...MED AND LONG RANGE MODEL SUITE IN GOOD AGREEMENT ON MID
CONUS CLOSED LOW OPENING UP AND SHEARING OUT TO THE NE...LEAVING
THE SE CONUS PRECIP FREE. CONTINUED HOT AND DRY WEATHER EXPECTED
UNDER MOSTLY SUNNY SKIES.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 315 AM MONDAY...KEPT SLGT CHANCE POPS IN THE FCST FOR THE
WEEKEND PER ANY LINGERING WEAK SHORTWAVE ENERGY REMAINING ACROSS
THE AREA... THOUGH MAJORITY OF FORCING WILL REMAIN WELL NORTH OF E
NC ACROSS THE MID ATLANTIC REGION SO PRECIP CHANCES WILL BE
MINIMAL. FOR SUN AND BEYOND...LONG RANGE MODELS HINTING AT
DEVELOPING DEEP SOUTH RIDGE AND CONTINUED ABOVE NORMAL TEMPS WITH
DRY CONDITIONS... POTENTIALLY LEADING TO EXPANSION IN THE DROUGHT
CONDITIONS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
/SHORT TERM TODAY AND TONIGHT/...
AS OF 1015 AM MONDAY...MAINLY VFR ACROSS THE REGION THIS MORNING
EXCEPT FOR AREAS IN AND AROUND CONVECTION ACROSS CRAVEN AND
BEAUFORT COUNTIES. THESE WEAK SHOWERS AND THUNDERSTORMS SHOULD
PUSH OFF INTO THE PAMLICO SOUND AND WESTERN ATLANTIC BY 16-18Z.
EXPECT ANOTHER WEAK AREA OF LOW PRESSURE TO CROSS THE REGION FROM
WEST TO EAST LATE THIS AFTERNOON...FIRST IMPACTING PGV/ISO AROUND
23Z THEN OAJ/EWN BY 02Z BEFORE PUSHING OFFSHORE. CEILINGS AND
VISIBILITIES WILL LIKELY FALL TO MVFR/IFR FOR A BRIEF PERIOD IN
SCATTERED CONVECTION SO WILL INCLUDE CB IN TAFS FOR NOW.

/LONG TERM TUESDAY THROUGH FRIDAY/...
AS OF 330 AM MONDAY...VFR CONDITIONS EXPECTED FOR TUE...THOUGH
WINDS WILL BECOME GUSTY OUT OF THE SW FOR THE AFTERNOON HOURS.
DECOUPLING LOOKS LESS FAVORABLE FOR TUE NIGHT...SO FG/BR CHANCES
ARE LESSENED. COULD BE AN ISO THUNDERSHOWER FOR MAINLY KPGV TUE
NIGHT AS WEAK SHORTWAVE ENERGY MOVES THROUGH ON FAST WEST TO EAST
FLOW. BUILDING RIDGE FOR THUR AND FRI WILL SPELL DRY CONDITIONS
AND MOSTLY SUNNY SKIES.

&&

.MARINE...
/SHORT TERM TODAY AND TONIGHT/...
AS OF 1010 AM MONDAY...LATEST SURFACE AND BUOY OBSERVATIONS
INDICATE SOUTHERLY WINDS 10 TO 15 KNOTS...WITH SEAS GENERALLY 1 TO
3 FT. TWEAKED WAVES/SEAS TO ACCOUNT FOR OBSERVATIONS ALTHOUGH
EXPECT SEAS TO RANGE 3 TO 5 FT BY THIS AFTERNOON AS SOUTH TO
SOUTHWEST WINDS RAMP UP TO 15 TO 20 KNOTS LATE. 11Z PASS OF GOES
SATELLITE WINDS INDICATED 15 KNOTS ABOUT 30 MILES OFF CORE
BANKS...WHICH MATCHES WELL WITH CURRENT FORECAST WINDS.

PREVIOUS DISCUSSION...AS OF 240 AM MONDAY...EXPECT SOUTHERLY
WINDS OF 10 TO 15 KNOTS TODAY TO INCREASE TO 15 TO 20 KNOTS
TONIGHT AS GRADIENT BETWEEN STRONG 993 MB LOW OVER EASTERN CANADA
AND 1025 MB HIGH OFF THE CANADIAN MARITIMES INCREASES. LOCAL SWAN
MODEL AND WAVEWATCH INDICATES THAT WAVES SHOULD REMAIN AT OR BELOW
5 FEET THROUGH EARLY MORNING ON TUESDAY HOWEVER.

/LONG TERM TUESDAY THROUGH FRIDAY/...
AS OF 330 AM MONDAY...SCA HAS BEEN HOISTED FOR CENTRAL OUTER
WATERS...AS SW GRADIENT TIGHTENS ON TUE WITH WINDS REACHING THE 25
KT THRESHOLD AND WAVES BUILDING TO 6 FEET. WILL HAVE TO MONITOR
PAMLICO SOUND...AND CAPE LOOKOUT TO OCRACOKE ZONE FOR UPGRADE TO
SCA AS WIND CRITERIA WILL COME CLOSE TO 25 KT. BY WED GRADIENT
RELAXES AND SFC FLOW WILL BACK TO THE S AHEAD OF APPROACHING MID
CONUS CLOSED LOW. S FLOW EXPECTED THROUGH FRI AS TROUGH LIFTS
NORTH OF THE AREA AND UPPER RIDGING PERSISTS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 11 AM EDT WEDNESDAY
     FOR AMZ152-154.

&&

SYNOPSIS...DAG
NEAR TERM...CTC/DAG
SHORT TERM...TL
LONG TERM...TL
AVIATION...DAG/TL
MARINE...CTC/DAG/TL
Hazardous weather outlook, May 23, 6:55 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
655 AM EDT MON MAY 23 2011

NCZ029-044-045-079>081-090>095-098-104-241100-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS HYDE-
655 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE TODAY...MAINLY
OVER NORTHERN SECTIONS OF THE AREA. GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ046-103-241100-
TYRRELL-OUTER BANKS DARE-
655 AM EDT MON MAY 23 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE TODAY...MAINLY
OVER NORTHERN SECTIONS OF THE AREA. GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-241100-
MAINLAND DARE-
655 AM EDT MON MAY 23 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE TODAY...MAINLY
OVER NORTHERN SECTIONS OF THE AREA. GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 7:10 AM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 AM EDT MON MAY 23 2011

NCZ047-103-231600-
MAINLAND DARE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
710 AM EDT MON MAY 23 2011

...AREAS OF DENSE SMOKE CONTINUE OVER DARE COUNTY...

PATCHES OF LOCALLY DENSE SMOKE WILL CONTINUE OVER PORTIONS OF
MAINLAND DARE COUNTY AND THE NORTHERN OUTER BANKS THIS MORNING.
VISIBILITIES NEAR 1/2 OF A MILE HAVE BEEN REPORTED BETWEEN STUMPY
POINT AND MANTEO. REDUCTIONS IN VISIBILITY CAN BE EXPECTED THROUGH
LATE MORNING TODAY.

MOTORISTS DRIVING ACROSS MAINLAND DARE COUNTY NEAR THE WILDFIRE
ARE URGED TO USE CAUTION WHEN TRAVELING AND TO BE PREPARED FOR
RAPIDLY CHANGING AND POOR VISIBILITY CONDITIONS UNTIL 10 AM.

11
Special weather statement, May 23, 7:29 AM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
729 AM EDT MON MAY 23 2011

NCZ029-044-079-231230-
GREENE-MARTIN-PITT-
729 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT...MARTIN AND GREENE
COUNTIES THROUGH 830 AM EDT...

AT 729 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF OAK
CITY TO FOUNTAIN...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
RICH SQUARE TO 9 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BRUCE...OAK
CITY...STATON...STOKES...BEARGRASS...SMITHWICK AND GREENVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7721 3593 7719 3595 7704 3586 7703
      3591 7693 3582 7689 3589 7683 3586 7677
      3571 7685 3568 7692 3566 7699 3574 7717
      3560 7715 3559 7712 3559 7713 3561 7777
      3580 7748 3583 7735 3600 7741 3608 7733
TIME...MOT...LOC 1129Z 271DEG 46KT 3624 7744 3569 7766

11
Special weather statement, May 23, 8:35 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 AM EDT MON MAY 23 2011

NCZ044-079-080-093-231330-
BEAUFORT-CRAVEN-GREENE-PITT-
835 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BEAUFORT...CRAVEN...PITT AND
GREENE COUNTIES THROUGH 930 AM EDT...

AT 835 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER BELL ARTHUR...OR ABOUT 6 MILES EAST OF
FARMVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUNDTREE...
WINTERVILLE...BELLS FORK...SIMPSON...BELGRADE...CHOCOWINITY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3568 7755 3553 7686 3545 7691 3547 7693
      3548 7699 3544 7696 3546 7692 3544 7691
      3521 7704 3551 7762
TIME...MOT...LOC 1235Z 289DEG 21KT 3557 7747

AUSTIN
Special weather statement, May 23, 9:33 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
933 AM EDT MON MAY 23 2011

NCZ044-080-093-094-231430-
BEAUFORT-CRAVEN-PAMLICO-PITT-
933 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND PITT COUNTIES THROUGH 1030 AM EDT...

AT 933 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CALICO...OR ABOUT 13 MILES SOUTHEAST OF AYDEN...MOVING SOUTHEAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILMAR...VANCEBORO...
ERNUL...BLOUNTS CREEK...CAYTON...SPRING HOPE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3512 7704 3513 7704 3513 7705 3533 7739
      3551 7726 3529 7668 3504 7689
TIME...MOT...LOC 1333Z 300DEG 18KT 3539 7721

AUSTIN
Special weather statement, May 23, 10:31 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1031 AM EDT MON MAY 23 2011

NCZ080-093>095-231530-
BEAUFORT-CARTERET-CRAVEN-PAMLICO-
1031 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...BEAUFORT...
CARTERET AND CRAVEN COUNTIES THROUGH 1130 AM EDT...

AT 1030 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAYTON...OR ABOUT 12 MILES NORTHEAST OF NEW BERN...MOVING SOUTHEAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRESCOTT...SILVER
HILL...GRANTSBORO...ALLIANCE...BAYBORO...MARIBEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3499 7670 3501 7662 3506 7661 3500 7672
      3517 7710 3542 7689 3529 7647 3522 7648
      3522 7654 3518 7652 3517 7661 3515 7653
      3499 7661 3501 7650 3507 7648 3508 7644
      3507 7643 3490 7651
TIME...MOT...LOC 1430Z 297DEG 20KT 3525 7693

AUSTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:44 AM EDTSmall Craft AdvisoryMHX49 hr
May 23, 7:29 AM EDTSpecial Weather StatementMHXMartin61 min
May 23, 8:35 AM EDTSpecial Weather StatementMHXPitt55 min
May 23, 9:33 AM EDTSpecial Weather StatementMHXCraven57 min
May 23, 10:31 AM EDTSpecial Weather StatementMHXPamlico59 min
May 23, 11:33 AM EDTSpecial Weather StatementMHXPamlico42 min
May 23, 7:48 PM EDTSpecial Weather StatementMHXMartin42 min

Nearby

Special Marine Warnings in North Carolina, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.